Florida, 2017Damaging Wind and Lightning Strike in Florida, July 3, 2017
July 3, 2017 · NWS TBW · 2 events in 1 county or zone
Scattered thunderstorms developed over the Florida Peninsula during the afternoon. A lightning strike from one of these storms caused a structure fire in Pinellas county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over the Florida Peninsula during the afternoon. A lightning strike from one of these storms caused a structure fire in Pinellas county. Additionally, a gustnado caused wind damage to some manufactured homes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 3, 8:24 AM EST, 3 hours 36 minutes earlier.
Area forecast discussion, Jul 3, 8:24 AM EST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
924 AM EDT Mon Jul 3 2017
.SHORT TERM (Today)...
Atlantic high pressure reaches west to the Gulf of Mexico
with an axis bisecting central Fl. The gradient is relaxed
with light winds that become westerly in an afternoon sea
breeze. The sea breeze boundaries along with day time
heating and a moist column (a PWAT of 1.82 inches on the
TBW sounding this morning) will result in another day of
showers and thunderstorms. These are already ongoing on the
Gulf and will translate onshore during the rest of the
morning then increase in coverage for the afternoon. With
the loss of daytime heating and the collapse of the sea
breeze in the late afternoon and early evening the showers
and storms will begin to wind down and drift back to the
Gulf. Forecasts generally on track and will make minor
tweaks as needed.
&&
.AVIATION...
03/12Z-04/12Z. Increasing high-mid clouds and VCNTY TSRA
BTWN 16Z-03Z with brief MVFR/IFR CIGS/VSBY PSBL. Light winds
this morning gradually veer to westerly for the afternoon.
&&
.MARINE...
Atlantic high pressure ridging across Fl and out over the
Gulf will continue with a relaxed gradient...allowing light
winds to veer to westerly during the afternoon. Main concern
will be thunderstorms with locally higher winds and seas.
&&
.Preliminary Point Temps/PoPs...
TPA 90 79 91 78 / 40 30 40 20
FMY 93 77 93 76 / 40 30 40 20
GIF 93 75 94 76 / 50 30 50 20
SRQ 91 78 91 77 / 30 30 30 20
BKV 92 75 92 74 / 40 30 50 20
SPG 90 80 91 79 / 30 30 30 20
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&
UPDATE/AVIATION/MARINE/FIRE WEATHER...09/Rude
UPPER AIR...42/Norman
DECISION SUPPORT...69/Close
Hazardous weather outlook, Jul 3, 2:58 AM EST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
358 AM EDT Mon Jul 3 2017
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-032000-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
358 AM EDT Mon Jul 3 2017
This Hazardous Weather Outlook is for West Central And Southwest
Florida.
.DAY ONE...Today and Tonight.
...THUNDERSTORM IMPACT...
Ample moisture combined with daytime heating and the sea breeze
circulations will support scattered to numerous thunderstorms
over the region today, with the greatest coverage of storms
expected over inland locations during the afternoon and early
evening hours. Thunderstorms that develop today will move slow and
erratic so locally heavy rainfall amounts will be possible in
some locations which may cause some minor flooding of low lying
and poor drainage areas, as well as the ponding of water on
roadways. In addition to the rain, frequent deadly lightning
strikes and strong gusty winds will accompany the storms. Remember
if lightning is observed or thunder is heard move indoors
immediately.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
...THUNDERSTORM IMPACT...
Scattered to numerous thunderstorms can be expected each day
through the period with the greatest storm coverage continuing
over inland locations during the afternoon and early evening
hours. Storms that develop will continue to move slow and erratic
with some locally heavy rainfall amounts expected daily along with
frequent lightning strikes and gusty winds. Residents and
visitors planning Independence Day outdoor activities should keep
an eye to the sky and be ready to move indoors immediately if
lightning is observed or thunder is heard.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
Fleming
In the hours before
Special weather statement, Jul 3, 11:06 AM EST, 54 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1206 PM EDT MON JUL 3 2017
FLZ050-031630-
Pinellas-
1206 PM EDT MON JUL 3 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PINELLAS COUNTY...
At 1205 PM EDT, a strong thunderstorm was located over Pinellas Park,
moving northwest at 5 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Clearwater, Largo, Pinellas Park, Seminole, St. Petersburg, Bay
Pines, South Highpoint, Feather Sound, West And East Lealman, Harbor
Bluffs, Ridgecrest, Kenneth City, Belleair, Belleair Bluffs, Belleair
Beach, Belleair Shore, Sawgrass Lake Park, Lealman, Saint Pete
Clearwater Airport and Walsingham Park.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2783 8263 2776 8273 2792 8287 2798 8269
TIME...MOT...LOC 1605Z 145DEG 5KT 2784 8271
TBW
Local storm report, Jul 3, 11:31 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1231 PM EDT MON JUL 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1221 PM HAIL 5 SSW CLEARWATER 27.90N 82.80W
07/03/2017 M0.70 INCH PINELLAS FL TRAINED SPOTTER
SPOTTER REPORTED DIME SIZE HAIL EAST OF INDIAN ROCKS
BEACH.
&&
NORMANLightning, Pinellas
- When
- July 3, 12:00 PM EST
- Where
- Pinellas County, 1.49 mi SE of Dunedin
- Injuries
- 0 direct, 3 indirect
- Reported by
- 911 Call Center
- Coordinates
- 28.004, -82.764
Pinellas County 911 reported that a lightning strike caused a fire in the attic of an apartment complex in Dunedin, severely damaging two of the units. Three fire fighters were injured while attempting to put out the fire.
Thunderstorm Wind, Pinellas
- When
- July 3, 12:00 PM EST
- Where
- Pinellas County, 1.51 mi SSW of Highpoint
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 27.899, -82.718
State emergency management and broadcast media reported damage to manufactured homes from a gustnado. Cell phone video showed brief swirling winds but no condensation funnel. The winds snapped wooden sign posts and pulled vinyl skirting and siding off of some of the homes, although nearby tree branches appeared unaffected.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Hail in Texas, July 3 to 4, 20172 deaths · 3 injured · $1.1 million · 1 in hail · 9 events
- Lightning Strike in Texas, July 3, 20171 death · 1 event
- Tornado and Damaging Wind in Arkansas, July 3, 2017$752,000 · EF1 · 2 events
- Flash Flood and Hail in Oklahoma, July 3 to 4, 2017$27,000 · 1 in hail · 41 events
- Damaging Winds in Mississippi, July 3, 2017$80,000 · 50 kt wind · 3 events
- Damaging Winds in Alabama, July 3, 20173 injured · $3,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in Ohio, July 3, 2017$26,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Texas, July 3, 20172.5 in hail · 19 events
- Flooding and Damaging Winds in Tennessee, July 3, 2017$17,000 · 55 kt wind · 5 events
- Hail and Damaging Wind in Nebraska, July 3 to 4, 20171.5 in hail · 6 events
- Hail and Damaging Winds in Kansas, July 3 to 8, 20171.75 in hail · 5 events
- Flash Flooding and Hail in Oklahoma, July 3 to 4, 20171 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701450, 701830.